A common side effect of metformin is diarrhea. Most people who take the drug experience this symptom within a few days of starting treatment and it should'settle'. But if it doesn't, and you continue to have this issue, then it may be a sign that there is another problem and it's time to speak with your doctor about the issue.
The drug, which is part of a group known as biguanides, works to reduce blood sugar by decreasing the amount of glucose the body absorbs from food, reducing the amount of glucose made in the liver and increasing the body's response to insulin. It also helps prevent the breakdown of glycogen, which is another form of sugar. Despite its many benefits, the drug can cause side effects such as diarrhea, which is why it's important to check in with your doctor if you continue to have this symptom.
Diarrhea related to metformin is often accompanied by stomach pain and bloating. It can also lead to other gastrointestinal issues such as nausea and vomiting, or abdominal discomfort. It can affect the gut microbiome of those who take the drug, which is why it's a good idea to eat a healthy diet that includes lots of fiber while taking it and to make sure you drink plenty of water.
Using a peri bottle to spray yourself after you have a bowel movement and patting yourself dry rather than wiping can help ease the symptoms. You can also ask your doctor about switching to an extended-release version of the medication, which tends to be better tolerated.